Antipsychotics Causing Sudden Death or Cardiopulmonary Arrest in Adults

JANUARY 07, 2020
Kenny Walter
Matthew Basciotta, MD

Matthew Basciotta, MD

Physicians may be wary prescribing antipsychotics for older, hospitalized adults after new data looks at the association with sudden death and cardiopulmonary arrest.  

A team of investigators, led by Matthew Basciotta, MD, Department of Medicine, Beth Israel Deaconess Medical Center, evaluated the risk of death or nonfatal cardiopulmonary arrest in hospitalized adults exposed to antipsychotics at a large academic medical center in Boston.

The investigators collected data from electronic medical information databases and supplemented chart reviews for all hospitalizations between 2010-2016, but excluded those admitted directly to the intensive care unit (ICU), obstetric, and gynecologic or psychiatric services, or with a diagnosis of psychotic disorder.

The electronic databases, which were collected prospectively for clinical and administrative purposes, contained patient-specific information related to each admission during the study time period including demographics, pharmacy charge records, and discharge diagnoses.
 
The primary analysis used a Cox proportional hazards model with time‐dependent covariates and a robust variance estimator to determine the association between antipsychotic exposure and death or cardiopulmonary arrest.

Overall, the data from 150,948 hospitalizations was included in the cohort study, with 691 total events—515 deaths and 176 cardiopulmonary arrests.

The primary outcome of the study is death or nonfatal cardiopulmonary arrest during hospitalization, where a composite outcome was chosen to capture cardiopulmonary arrests that do not result in death.

They also controlled for comorbidities, ICU time, demographics, admission type, and other medication exposures and found that typical antipsychotics were linked with the primary outcomes (HR, 1.6; 95% CI,1.1‐2.4; P =.02). Atypical antipsychotics were not linked with death or nonfatal cardiopulmonary arrest during hospitalization (HR, 1.1; 95% CI, .8‐1.4; P =.5).

However, when focusing on patients at least 65-years old, both typical and atypical antipsychotics were associated with increased risk of death or cardiopulmonary arrest (HR, 1.8; 95% CI, 1.1‐2.9; and HR, 1.4; 95% CI, 1.1‐2.0, respectively).

The investigators used sensitivity analyses with a propensity score approach and a cohort of only patients with delirium and found similar results.

“In hospitalized adults, typical antipsychotics were associated with increased mortality or cardiopulmonary arrest, whereas atypical antipsychotics were only associated with increased risk among adults age 65 years and older,” the authors wrote. “Providers should be thoughtful when prescribing antipsychotic medications, especially to older adults in settings where data regarding benefit are lacking.”

While delirium occurs in 15-26% of all hospitalized adults, there is currently a dearth of evidence-based treatments once it develops outside of correcting the underlying medical problem.

In the past, investigators studying outpatient and long-term care settings found an increased risk for sudden death with typical and atypical antipsychotics. There has not been extensive research into this association in a general hospitalized population.

In previous studies, investigators believe the association between antipsychotics and sudden death could be mediated by increased risk of QT prolongation and polymorphic ventricular tachycardia.

Recently, investigators have targeted risks linked with atypical antipsychotics, including falls, pneumonia, and death. Despite the known risks, antipsychotics are still frequently used in hospitalized patients.

The study, “Antipsychotics and the Risk of Mortality or Cardiopulmonary Arrest in Hospitalized Adults,” was published online in the Journal of the American Geriatrics Society.
 

Related Coverage >>>
Copyright© MD Magazine 2006-2020 Intellisphere, LLC. All Rights Reserved.